Arkansas, 2009

Flash Flooding in Arkansas, May 24, 2009

May 24, 2009 · NWS MEG · 5 events in 2 counties and zones

A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across Eastern Arkansas. Some of these storms produced heavy rain which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across Eastern Arkansas. Some of these storms produced heavy rain which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 2:29 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 24, 2:29 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT SUN MAY 24 2009

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO
SWIRL AROUND A TROPICAL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER
EAST CENTRAL ARKANSAS. THESE SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH THE EVENING HOURS AS THIS LOW PRESSURE SYSTEM VERY
SLOWLY MOVES OFF TO THE WEST. CONTINUED WITH HIGH POPS FOR THIS
EVENING AS THE SURFACE LOW WILL BE NEARBY ALONG WITH ABUNDANT
MOISTURE REMAINING OVER THE AREA. SURFACE LOW WILL BE SITUATED
ACROSS CENTRAL ARKANSAS ON MONDAY AS THE MIDSOUTH REMAINS IN A
MOIST AND UNSTABLE ATMOSPHERE. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH THE BEST CHANCES ACROSS
NORTHWEST PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD DIE OFF
MONDAY NIGHT ESPECIALLY AFTER MIDNIGHT WITH THE LOSS OF DAYTIME
HEATING.

AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE MIDSOUTH TUESDAY
AND WEDNESDAY AS MAINLY DIURNAL CONVECTION CAN BE EXPECTED OVER
THE AREA. HIGH TEMPERATURES WILL BE NEAR SEASONAL NORMALS WITH
HIGHS IN THE LOW TO MID 80S. NIGHTS WILL GENERALLY BE WARM AND
MUGGY WITH LOWS NEAR 70 DEGREES. THE ABOVE MENTIONED SURFACE LOW
WILL FINALLY CLEAR THE REGION AS A COLD FRONT APPROACHES THE
MIDSOUTH WEDNESDAY NIGHT. AN UPPER LEVEL TROUGH WILL ACCOMPANY
THIS COLD FRONT HELPING TO PUSH THIS FRONT THROUGH MOST OF THE
FORECAST AREA BY THURSDAY. THERE WILL BE AN INCREASE IN SHOWERS
AND THUNDERSTORMS ON THURSDAY ALONG THE FRONT BEFORE HIGH PRESSURE
IS ABLE TO MOVE INTO THE AREA THURSDAY NIGHT/FRIDAY.

BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN KEEPING
NEXT WEEKEND DRY AS HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY
AND GREAT LAKES AREA. TEMPERATURES WILL BE SEASONABLE WITH HIGHS
IN THE LOW TO MID 80S AND LOWS IN THE 60S DURING THIS TIME FRAME.

KNS

&&

.AVIATION...

18Z TAFS

TROPICAL SURFACE LOW WAS CENTERED ABOUT 90NM SOUTHWEST OF KMEM AT
17Z...DRIVING NORTHWEST AROUND 10KTS. THE POSITION OF THE LOW PUTS
THE MIDSOUTH IN THE WARM SECTOR THIS AFTERNOON. 12Z NAM MODEL
CONTINUES TO PLACE LOW TO MODERATE INSTABILITY OVER NORTH MS...
THROUGH SOUTHWEST TN... INTO NORTHEAST AR THROUGH 00Z. TAFS WERE
UPDATED EARLIER FOR ADDITION OF THUNDER AND ONLY MINOR ADJUSTMENTS
WERE MADE FOR THE 18Z SCHEDULED ISSUANCE.

LOW MVFR AND IFR CIGS APPEAR IN STORE FOR LATE EVENING AND
OVERNIGHT PERIODS...THROUGH THE GFS LAMP GUIDANCE MAY BE OVERDONE
JUST A BIT. CIGS SHOULD IMPROVE TO SOLID MVFR BY AROUND 15Z MONDAY.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  81  69  84 /  70  80  50  60
MKL  68  80  68  83 /  70  80  40  60
JBR  67  80  67  83 /  90  90  60  60
TUP  68  82  68  84 /  50  70  30  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 2:51 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT SUN MAY 24 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-252300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
351 PM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE MIDSOUTH THROUGH
10 PM CDT. GUSTY WINDS UP TO 50 MPH WILL BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
THURSDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. HEAVY
DOWNPOURS AND LOCALIZED FLOODING...FREQUENT LIGHTNING...GUSTY
WINDS UP TO 50 MPH...AND PEA SIZE HAIL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 89 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
May 24, 3:36 PM CST to 5:36 PM CST
Where
Craighead County, 1.41 mi WSW of Nettleton to 1.57 mi ENE of Jonesboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.815, -90.674

Heavy rain produced flash flooding in the city of Jonesboro. Many streets were flooded across the city.

Flash Flood, Craighead

When
May 24, 4:10 PM CST to 6:10 PM CST
Where
Craighead County, Lake City to 0.63 mi S of Lake City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.820, -90.430

Heavy rain produced flash flooding in Lake City. Several streets were flooded throughout the city.

Flash Flood, Craighead

When
May 24, 4:50 PM CST to 6:50 PM CST
Where
Craighead County, 1.42 mi NW of Jonesboro to 1.26 mi NNW of Jonesboro
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.844, -90.719

Heavy rain produced flash flooding in northern parts of Jonesboro in Eastern Arkansas. A boy was swept into a drainage ditch near Burke Avenue and Vine Street and was killed. Several homes were flooded along Burke Avenue and North Patrick Street.

Flash Flood, Craighead

When
May 24, 5:49 PM CST to 8:30 PM CST
Where
Craighead County, 1.03 mi NW of Greensboro to 0.94 mi NE of Goobertown
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.959, -90.635

Heavy rain produced flash flooding across Northern Craighead County in Eastern Arkansas. County roads 785, 791 and 792 along with Highway 49 were flooded. A sport utility vehicle was pulling into a flooded driveway off county road 785, which had a bridge over a creek, and was swept downstream. At least 2 feet of water covered the bridge. The SUV was swept 100 yards downstream. A portion of the bridge was washed out. Two people inside the SUV were killed.

Flash Flood, Greene

When
May 24, 7:00 PM CST to 8:30 PM CST
Where
Greene County, 1.27 mi ESE of Finch to 1.49 mi ESE of Finch
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
36.024, -90.579

Heavy rain produced flash flooding along Highway 358 southwest of Paragould. A large culvert was washed out making the road impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Craighead2009-05-2414MaleOtherDirect
Flash Flood, Craighead2009-05-2448MaleOtherDirect
Flash Flood, Craighead2009-05-2451FemaleOtherDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175080, 175084, 175115, 175089, 175132.